While a new study has found that stimulant medications used to treat attention-deficit hyperactivity disorder (ADHD) may increase the risk of sudden cardiac death in children, the Food & Drug Administration (FDA) is not changing its recommendations on the way such drugs are prescribed. According to a posting on its website, the agency is asserting that the study had “limitations” that makes it difficult to draw conclusions about the drugs’ risks.
Labeling for drugs like <"http://www.yourlawyer.com/topics/overview/ritalin">Ritalin, <"http://www.yourlawyer.com/topics/overview/adderall">Adderall, <"http://www.yourlawyer.com/topics/overview/dexedrine">Dexedrine, and <"http://www.yourlawyer.com/topics/overview/concerta">Concerta already include warnings about the risk of sudden cardiac death in patients with heart problems, but they have been considered safe for children who don’t have pre-existing heart conditions. There have been worries, however, that such stimulants could be risky in children with undiagnosed heart problems. It is not known how often cardiac events occur in children taking these drugs.
According to a report on WebMD, concerns about the drugs’ heart risks were raised in 2006, when an FDA panel reported that between 1992 and 2005, 11 sudden cardiac deaths occurred in children taking Ritalin and Concerta, and 13 sudden cardiac deaths occurred among children taking Adderall and Dexedrine. Last year, the American Heart Association recommended screening all children and teens taking ADHD drugs for hidden heart problems, as well electrocardiogram screening of all patients being placed on the stimulants for the first time, WebMD said.
This latest study on ADHD stimulant drugs, which was published in the American Journal of Psychiatry, did find a slight increase in the risk of sudden cardiac death among children and teens taking the medications. The study was funded by the FDA and the National Institute of Mental Health.
According to the FDA, the study compared the use of stimulant medications in 564 healthy children from across the United States who died suddenly, most likely due to sudden cardiac disturbance, to the use of stimulant medications in 564 children who died as passengers in a motor vehicle accident. According to the study report, out of the children who died suddenly, 10 were reported to be taking a stimulant medication at the time of death. Out of those who died in a motor vehicle accident, two were reported to be taking a stimulant medication at the time of death. Researchers concluded that the odds of using stimulant medication were six to seven times greater among the children who died suddenly of unexplained causes than among those who died in car crashes.
However, the FDA maintains that the study had several limitations, including the significant time lag between when the deaths occurred and when the information was collected. Given such limitations, the FDA said it is unable to conclude that the data presented in the study affect the overall risk-and-benefit profile of stimulant medications used to treat ADHD in children. The agency said that parents should not stop a childâ€™s stimulant medication based on the study. Instead, parents should discuss concerns about the use of these medications with the prescribing health care professional, FDA said.
According to report in the Los Angeles Times, for more conclusive answers, parents of ADHD children are going to have to wait for the results of two more studies due to be released next fall and winter. Those studies will look at rates of heart attack and stroke in children and adults who take stimulant medication for ADHD and compare them to cardiovascular events in populations not on ADHD medication, the Times said.